Post # 1
Hi Bees! I am at a loss on what to do about my birth control situation. I was on Yaz for 2.5 years and was perfectly happy with it, no side effects. About a year ago, I started having breakthrough bleeding every month. My doctor recommended switching to Yazmin because it has more estrogen and hopefully would stop the bleeding. I did not want to switch because otherwise I was happy with Yaz. However, the next month when I went to get my prescription, I was given the new generic version of Yaz called Gianvi I think.
Almost immediately after being switched to Gianvi, I started having terrible side effects. My stomach was upset all the time, I was nauseous, I got severe headaches, and I gained 11 pounds in 3 weeks. I stuck the Gianvi out for the recommended 3 months to adjust but still hated it. So I switched to Yazmin, which meant Iwas given the generic, Ocella. The Ocella was just as bad. I was miserable, so I opted not to start a third month on it.
I was off BC for a month due to scheduling with my doctor. I lost 7 lbs without changing anything except the birth control. My doctor then prescribed Loestrin24fe. I have been taking it for six weeks, and am still not happy. I have gained all the weight back and more, for a total of 13 pounds. I am at my heaviest ever in my life, and I seem to be gaining more. Also, I know this sounds weird but I feel like my ovaries HURT. It is miserable.
Should I stick this one out for another month and a half? Ask for another prescription? At this point I would take breakthrough bleeding to not be fat, I wish I had never switched at all. I should add, I am not at all comfortable being off birth control, we do not want kids anytime soon. Any suggestions??
Post # 3
Are you currently on a generic? I have personally had a really hard time on generic birth control with bleeding and general shittiness. Maybe you should let your body have at least one full birth control free cycle then try a new name brand pill.
Post # 4
@bohemianbailie: I am on the name brand Loestrin24fe, I believe there is no generic for it. As I said, I had TERRIBLE experiences with generic Yaz and Yazmin. I almost want to ask for a brand-only Yaz Rx but I assume that wouldn’t solve my original breakthrough bleeding problem. Sigh.
Post # 5
I have to say that brand name birth control is DEFINITELY worth it. I was on Nuva Ring for 1 1/2 years in college and never had any problems. Once I entered the workforce and was using insurance rather than the cheap university plan, I was put on a generic, TriNessa (generic of Ortho Tri Cyclen). I didn’t realize it at first, but I was having lots of weird symptoms- I was extremely tired, had terrible stomach issues, etc. I attributed them to other things for a few years. This year my sex drive pretty much died. I could be ‘convinced’ to do things so my husband didn’t suffer, but I never had any desire (which is not normal for a newlywed!) I got fed up, started reading some reviews and realized that the generic I had been taking was most likely causing all of the issues that I’ve been having. I’ve been off it for a month now (switched back to Nuva Ring) and I feel like a different person already- so much better.
Maybe it would be best to go back to Yaz- who knows, by now the breakthrough bleeding issue might be gone or take awhile to come back after switching again. I know everyone reacts differently, but I LOVE Nuva Ring- I don’t have any horrible side effects AND I only have to think about it 2 days / month.
Post # 6
Try nuvaring or getting the depo shot. Both are once monthly options and have a lot less side effects associated with them than the pill.
Post # 7
@jennifera There is a generic brand of LoEstrin 24 Fe, I take it. It’s called Junel Fe. The only side effect I’ve seemed to experience was weight gain. Although there are other factors in my situation that could have contributed to it. If weight gain is a problem, you can look into getting the IUD that has no hormones.
Post # 8
i dont know much about BC. I was on the pill and it made me crazy but my cramps were so bad that my doc put me on Depo… bad idea. if i had to do it all over again i would just deal with my cramps. i got the shot in septemeber, have had two periods since october with break through bleeding the whole time (UGH) and my sex drive is nowhere to be found so really whats the point of the shot right… oh and the biggest thing about it… i’ve gained so much weight that THE DRESS i bought in september does not even come close to fitting me anymore… and i have heard that it is hard to lose weight while on the shot.. great.
Post # 9
You could try the brand name Yazmin, which it sounds like you haven’t tried. For the vast majority of patients, generic works just as well. But not for everyone, and it sounds like you’re in that group. Just tell your doctor to write DAW (dispense as written) and the pharmacist will give you the brand name pill. Good luck, it’s such a bummer that you’re having so much trouble.
Post # 10
This must be so frustrating for you, and I’m sorry. I know what it feels like – for a while there was a generic for Ortho Tri Cyclen Lo called Tri-Lo Sprintec. I was on it for about 4 months and you would have thought I belonged in a looney bin. It made my mood swings so terrible – I would lash out and all the time be thinking “What in the world am I doing” but be powerless to stop it. That pill was horrible. Poor Fiance. Thankfully it was taken off the market and I’m back on the brand name, which I have no problems with. I’d just give your doctor a call, explain the situation, and ask them to call you in a brand name BC. A lot of people can’t handle generics, so don’t worry! They probably hear it all the time. Good luck!
Post # 11
Honestly after so many bad experiences with birthcontrol (weight gain, depression, no sex drive, cramps) I just stopped taking it and have never looked back. Condoms are a small price to pay for having myself back. We just don’t mind them although I know some people do.
Post # 12
And I would be careful with Yaz/Yasmin (idk which?). My coworker had her gallbladder burst because of taking it and is currently in some class action lawsuit.
Post # 13
not all generics are bad, it just depends on your body. the only difference between generics and brand name is that they use slightly different binding agents (or something like that). different people react in different ways to each rx. unfortunately you have to keep trying.
Post # 14
@Miss CuppyCake: Thank you for the input! I haven’t really looked into the nuvaring, but it does make me a little nervous b/c my husband is very…well endowed and we have a hard enough time with that without adding something else in there. (I’ve heard some people can feel it). It may be something I should explore though.
@pepsodiny: I have heard that about the depo shot as well. I’ve only personally known a few people who got it, but all gained significant weight and had trouble dropping it. I don’t think that option is for me.
@Miss OBG: Thank you! I actually was on name brand Yaz to start with. It was after I began having breakthrough bleeding that the generic came out and then I was switched to other brands. I am leaning towards asking to go back to the Yaz brand only and see if I still have issues with bleeding.
@MrsMaine: I know exactly how you feel! I was just a whole other person on the generic Yaz. I have not been a fan of generic birth control AT ALL.
@PinkMagnolia: That’s an option we have considered but it just doesn’t give us enough peace of mind. We are really not ready for kids. As far as Yaz/Yazmin, I’ve done a lot of research and I personally don’t believe either is any more risky than any other hormonal birth conrol, but as other posters have said, each person can react differently.
@kitzy: Thanks for the input! For me there was a huge difference, but I know some people have no issues.
Post # 15
honestly, i have the mirana and love, love, love it! its a 5 year plan, but you can decide to take it out at any time and wait 3 months to start trying for babies. some women lose their period all together, some it shorts and lightens, and others no change at all (i got that lucky)!
good luck to you!
Post # 16
I can totally relate to this. I’m on Loestrin 24Fe have been for about 2 years and I have gained 40 pounds. I hate it. I don’t know what to do though. I’m not ready for a kid, but it’s seriously depressing gaining this much weight.